Alabama, 2016

Drought in Alabama, November 15 to 30, 2016

November 15 to 30, 2016 · NWS BMX · 2 events in 2 counties and zones

Many locations across central Alabama received little or no rainfall during a majority of the month of November. Drought conditions continued to worsen with Extreme (D3) to Exceptional Drought (D4) conditions covering all 39 counties in central Alabama.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Many locations across central Alabama received little or no rainfall during a majority of the month of November. Drought conditions continued to worsen with Extreme (D3) to Exceptional Drought (D4) conditions covering all 39 counties in central Alabama. The Governor of Alabama expanded the Drought Emergency Declaration on November 7th to include all of central Alabama. The declaration prohibited all outdoor burning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 14, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Nov 14, 11:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1155 PM CST Mon Nov 14 2016

.UPDATE...
Evening Update.

&&

.DISCUSSION...

Showers and thunderstorms, yes that stuff that falls for the sky,
was detected across the mid south headed this way. Very little in
the way of low level moisture return. So the moisture will have be
advected with the trough itself. Also, not much in the way of low
level convergence as winds keep a westerly component. But there is
some elevated instability and plenty of lift to get a few
thunderstorms going west of here. There is an outside shot that a
some of this activity may approach the state line before 12z, so
added some pops far west. Increased rain chances a small amount
for western locations tomorrow, but the drier airmass should win
out for eastern locations. Made some minor lower of low
temperatures as the current clear skies have allow radiational
cooling to quickly drop temps.

75

&&

.AVIATION...
06Z TAF Discussion.

Once again, a VFR forecast. An upper trough and associated
surface cold front approach the state on Tuesday. Virtually no
moisture return is anticipated ahead of the front and low level
convergence is virtually absent. But there is some moisture ahead
of the front and lift with the upper trough. Therefore, expect an
increase in cloud cover. Have some ceilings entering the picture
11-16z moving west to east. These clouds should generally be in
the 4-10k ft range. Local radars are also picking up some
convection across the mid south. The rain/thunder chances are
currently too low to mention at any terminal. Winds will remain
light overnight with a westerly component early with a bit of a
northwest turn late in the period for northern terminals.

75

&&

.FIRE WEATHER...

A weak system will move across Central Alabama tomorrow, bringing
a low chance of an isolated light rain shower to west Central
Alabama. No airmass change behind this system with afternoon
relative humidity values remaining in the 30 to 45 percent range
and light winds thru the week. Next chance of rain comes Friday
night and Saturday, although intensity and amounts will be light.
Slightly drier air will spread into the area over the weekend.

&&

.PREV DISCUSSION...
/Issued 335 PM CST Mon Nov 14 2016/
SHORT TERM...
Tonight through Tuesday.

Surface ridging at the surface, brief zonal flow aloft, and over
all dry atmospheric column has resulted in another day of dry and
mostly clear conditions across Central Alabama. Smoke from ongoing
wildfires across north Georgia and North Carolina is blowing to
the east and southeast today, and away from the local area.

Tonight, a shortwave will drop southward into the Tennessee Valley
with a weak front approaching the area by sunrise Tuesday. Very
subtle warm advection and an increase in cloud cover late tonight
across the west should prevent temperatures from cooling as much
as last night. Expect overnight lows in the upper 30s to mid 40s,
with the typically cooler spots in the northeast in the lower
30s. Moisture still looks meager, but there could be enough to
squeeze out a few light showers tomorrow morning. Hi-res guidance
shows isolated shower activity dissipating before reaching I-65
as it encounters drier area, and already weak forcing with the
system diminishes. Will carry low (15-20%) PoPs across portions of
the west tomorrow. Ridging builds back into the area quickly for
mid week.

14

.LONG TERM...
Wednesday through Sunday.

No significant changes were made to the extended forecast with
this forecast package. Below is the previous long term
discussion.

This ridge remains in place for the majority of the work week
giving us unseasonably warm high temperatures. Thursday looks to
be the warmest day of the week with 1000-850mb thickness values
and 850mb temperatures supporting afternoon highs reaching into
the upper 70s to low 80s. Therefore, have leaned more towards the
warmer guidance in the forecast. For now, the highs on Thursday
are just shy of records but still 8-10 degrees above normal for
this time of year.

Next chance of rain comes on Friday with a long-wave trough
swinging a cold front into the southeast US. For Central AL,
models have been trending drier with each run, largely due to how
much weight the models put into climatology in the long term. The
low level ridging in place ahead of the front is expected to
maintain generally easterly flow, preventing deep moisture return
from the Gulf of Mexico. With limited moisture advection coupled
with the prolonged drought, have kept only chance PoPs for areas
north and west of I-59 Friday night into Saturday morning. Slight
chance of rain exists elsewhere through Saturday afternoon, but
any precipitation amounts will be low. Cooler and drier weather
follow behind the front on Sunday and Monday with high
temperatures staying at or below 60 for most locations.

25/Owen

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     36  69  41  73  42 /   0   0   0   0   0
Anniston    39  70  44  72  44 /   0   0   0   0   0
Birmingham  43  70  47  73  49 /  10  10   0   0   0
Tuscaloosa  41  72  45  75  47 /  20  20   0   0   0
Calera      43  71  47  73  48 /   0  10   0   0   0
Auburn      45  71  49  73  49 /   0   0   0   0   0
Montgomery  42  74  47  77  48 /   0   0   0   0   0
Troy        38  74  44  75  44 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 14, 4:32 AM CST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 AM CST MON NOV 14 2016

ALZ011>015-017>050-151345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
432 AM CST MON NOV 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dallas

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought intensity increased from Moderate (D1) to Extreme (D3).

Drought, Lowndes

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Drought Monitor
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Drought intensity increased from Moderate (D1) to Extreme (D3).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668243, 668245.